Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
185 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of epidural steroid injections?

Answered by
Dr.
Dr. Manjeth Kumar G

General & Family Physician

Practicing since :2010

Answered : 1115 Questions

default
Posted on Mon, 17 Feb 2014 in Bones, Muscles and Joints
Question: I get a epidural injection every 3 mo.to control pain and dysfunction from 3 herniated disks and stenosis that results in pain and dysfunction with my sciatic nerve around my core area, hips, hamstrings and quads. I've done this for almost 3 yrs. I get great relief for about 2 mo. I'm concerned about possible side affects with prolonged use. I'm almost 84 yrs.old with no other medical problems.
doctor
Answered by Dr. Manjeth Kumar G 2 hours later
Brief Answer: Side effects from both. Decrease the frequent use. Detailed Answer: Hello, I have gone through your query and understand your concern. There are many side effects of epidural steroid injections, both procedure as well as steroids. There is no definitive research to dictate how many epidural steroid injections should be administered or how frequently they should be given. In general, the consensus is to perform up to three epidural injections per year. Though the side effects are rare from the procedure, but they are significant. Side effects are Infection, Bleeding and Nerve damage. You may have the usual side effects of steroids similar to other oral or injectable steroid use. Weight gain, Water retention, Flushing (hot flashes), Mood swings or Sleeplessness are the usual side effects. Some other significant side effects are a transient decrease in immunity because of the suppressive effect of the steroid, Stomach ulcers, Severe arthritis of the hips (avascular necrosis), Cataracts. Thus i advise you to decrease the frequency of epidural steroid injections as much as possible. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics

Recent questions on  Nerve damage

doctor1 MD

Ism javing problems swallowing small to medium sized pills, and seem to have reflux when laying semi flat. Liquid sems to come back up into my...

doctor1 MD

Had a hemorroidectomy on Dec. 1. Per instructions I have been taking MiraLax once each day (except for one day). Began bowel movement on Dec. 4,...

doctor1 MD

Hi Sir, I hope you remember me ! My father got pituatory macrodenema surgery 3 and half years back. Its because of prolactin production and the...

doctor1 MD

I had my 1st ankle surgery in 2009 in which the superfisicial peroneal nerve eas but & buried into my bne. The second surgery in 2010was a rght...